Wisconsin, 2017

Winter Storm in Wisconsin, February 24, 2017

February 24, 2017 · NWS GRB · 11 events in 11 counties and zones

Snow and sleet fell across central and north central Wisconsin as a low pressure system moved from the Plains into Lower Michigan. There was even some thunder with the wintry precipitation.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Snow and sleet fell across central and north central Wisconsin as a low pressure system moved from the Plains into Lower Michigan. There was even some thunder with the wintry precipitation. Snowfall totals were mostly in the 6 to 10 inch range. The highest totals included: 10.2 inches near Lac du Flambeau (Vilas Co.); 9.2 inches near Mosinee (Marathon Co.); 9.1 inches northwest of Big Falls (Waupaca Co.); 8.5 inches at Summit Lake (Langlade Co.); and 8.0 inches near Goodnow (Oneida Co.), Spread Eagle (Florence Co.), and Shawano (Shawano Co.).

Wind gusts were in the 30 to 35 mph range across central Wisconsin, and gusts across east central Wisconsin reached the 40 to 46 mph range. The strongest gusts included 46 mph at Green Bay (Brown Co.) and Chambers Island (Door Co.), 43 mph at Kewaunee (Kewaunee Co.), and 40 mph at Scandinavia (Waupaca Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 23, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 23, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1033 PM CST Thu Feb 23 2017

Updated aviation portion for 06Z TAF issuance

.SYNOPSIS...
Issued at 226 PM CST Thu Feb 23 2017

A major winter storm will affect the area tonight through Friday
night, with snow across much of the area and a mix of wintry
precipitation in east-central Wisconsin.

The large scale pattern at the onset of the period will have a
trough over the Rockies and ridges over the eastern Pacific and
near the East Coast. The main change during the period will be for
the trough to broaden eastward. The pattern will support a major
cyclone in the central United States the next couple days, then
several more opportunities for precipitation beyond that. The
result should be above normal precipitation for the period.
Temperatures will vary some from day to day, but will probably not
depart too far from seasonal normals.
&&

.SHORT TERM...Tonight and Friday
Issued at 226 PM CST Thu Feb 23 2017

Main forecast challenge remains on the impending storm starting
late this evening and continuing into Saturday. Trying to
determine the snow/mixed precipitation line remains troublesome,
as well as snow accumulations and ice accumulations.

The 20z MSAS surface analysis showed the main area of low pressure
just exiting the central Rockies into the central Plains. A
quasi-stationary front extended east-northeast from the low toward
the Mid-MS Valley. The radar mosaic already picking up on
increasing echoes headed toward WI, an indication of the
increasing lift/forcing headed our way.

After much collaboration with surrounding offices, have placed
northern and central WI into a winter storm warning, with eastern
WI in a winter weather advisory for late tonight through Friday
(and continuing beyond). The low pressure is expected to move
across the central CONUS and reach roughly the Quad Cities by 12z
Friday. A surge of WAA and frontogenetical forcing will overspread
WI late this evening/overnight and bring a swath of snow,
primarily to central and east-central WI. As temperatures warm
aloft late tonight, some freezing rain may mix with the snow
roughly from Wautoma to Manitowoc. Accumulations by daybreak to
range from one- half inch or less near the MI border, 2 to 4
inches for central /east-central WI. Another concern will be the
increased winds which are forecast to reach 15 to 25 mph after
midnight. Gusts could reach 30 mph and create at least drifting
snow, if not some blowing snow. Travel for the morning rush hour
will be impacted with low visibilities and snow-covered roads.

As the surface low tracks northeast across Chicago into central
Lower MI on Friday, snow will continue to fly across north-central
and parts of central WI. The push of warmer air ahead of the storm
is expected to mix freezing rain with the snow across eastern and
the rest of central WI. The big problem remains the potential of a
dry slot that could change the precipitation into drizzle or
freezing drizzle and limit snow amounts. Enough accumulation of
either snow or ice justifies continuing the headline through the
day. Latest thinking is for an additional 2 to 4 inches of snow in
the warning area and perhaps a tenth or two of ice in the advisory
area. Blustery winds to also persist on Friday with north to
northeast winds at 15 to 25 mph and gusts again pushing 30 to 35
mph. Would not be surprised if there is a clap of thunder Friday
morning somewhere over WI on Friday due to steep mid-level lapse
rates.

.LONG TERM...Friday Night Through Thursday
Issued at 226 PM CST Thu Feb 23 2017

Large dry slot is likely to be across at least the southeast half
of the forecast area at the onset of the long-term part of the
forecast. Precipitation is likely to be primarily in the form of
drizzle or freezing drizzle within the dry slot. But mid-level
lapse rates within the dry slot are fairly steep, so any
convective elements embedded within the dry slot will probably
produce snow. Built forecast with the freezing drizzle gradually
shifting out of the area to the east overnight, being replaced by
all snow. Winds over central Wisconsin may be strong enough to
result in some blowing and drifting snow during the evening.
Winds will be stronger in the east, but the drizzle/freezing
drizzle in the dry slot will probably cut down on the
blowing/drifting potential. Opted to extend the advisory for the
east through to 12Z Saturday due to the mixed precipitation during
the evening, and the change back to snow later in the night.

The active pattern will continue for the rest of the forecast, but
models differed on the timing and locations of additional snow
changes. That's pretty typical of the southwest flow regime such
as the one setting up across the area. Given that, did not make
any significant changes to the extended forecast initialization
grids based on a broad blend of model products.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1033 PM CST Thu Feb 23 2017

Snow and IFR ceilings and visibilities will arrive from southwest
to northeast tonight. The precipitation may change to sleet or
freezing rain at osh/mtw/grb/atw/sue/ocq/ezs between 12 and 18z
Friday. Northeast winds will gust to 30 knots at sue/mtw/atw/osh/grb.
Snow and drifting snow is likely across the entire region Friday
night.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Saturday for WIZ031-
037>040-045-048>050.

Winter Storm Warning until 6 AM CST Saturday for WIZ030-035-036.

Winter Storm Warning from 3 AM Friday to 6 AM CST Saturday for
WIZ005-010>012-018-019.

Winter Weather Advisory from 3 AM Friday to 6 AM CST Saturday
for WIZ013-020>022-073-074.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....AK
LONG TERM......Skowronski
AVIATION.......RDM
Hazardous weather outlook, Feb 23, 2:35 PM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
235 PM CST Thu Feb 23 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
235 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Expect hazardous travel conditions to develop across central and
east-central Wisconsin tonight as a band of snow pushes into the
region from the southwest. The snow could reach the north late.
Increasing northeast winds may create some blowing or drifting of
the new snow, which could reduce visibilities to under one mile at
times.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Hazardous travel conditions are likely to persist Friday and
Friday night as precipitation continues across the region. The
precipitation will be mainly snow across north-central Wisconsin,
but could fall as a mix of snow, sleet, and freezing rain across
central through northeast Wisconsin. Some rain may also mix in
near Lake Michigan.

Another storm system may impact the area during the early part of
the upcoming work week, but the timing and amount of snow produced
by that system are highly uncertain this far in advance.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to report snowfall amounts or any mixed
precipitation.

LMZ521-522-541>543-242045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
235 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gale gusts from the northeast are expected late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance of gale force gusts Friday through Saturday
as a strong system passes through the area.

Kallas/Skowronski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Vilas forecast zone
Reported by
Trained Spotter
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

A storm total snowfall of 10.2 inches was measured near Lac du Flambeau.

Winter Storm, Oneida

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Oneida forecast zone
Reported by
Trained Spotter
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

A storm total snowfall of 8.0 inches was measured near Goodnow.

Winter Storm, Forest

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Forest forecast zone
Reported by
Unknown
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Florence forecast zone
Reported by
Public
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

A storm total snowfall of 8 inches was measured near Spread Eagle.

Winter Storm, Lincoln

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Lincoln forecast zone
Reported by
Unknown
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

A storm total snowfall of 8.5 inches was measured at Summit Lake.

Winter Storm, Marathon

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Marathon forecast zone
Reported by
Amateur Radio
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

A storm total snowfall of 9.2 inches was measured near Mosinee.

Winter Storm, Shawano

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

A storm total snowfall of 8.0 inches was measured near Shawano.

Winter Storm, Wood

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Wood forecast zone
Reported by
Unknown
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Portage forecast zone
Reported by
Unknown
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
February 24, 12:00 AM CST to 3:00 PM CST
Where
Waupaca forecast zone
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

A storm total snowfall of 9.1 inches was measured northwest of Big Falls.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678538, 678539, 678540, 678541, 678551, 678552, 678557, 678558, 678559, 678560, 678561.